Sudden death after typhoid and Japanese encephalitis vaccination
The case of a 21-year-old male taking over-the-counter pseudoephedrine for weight loss who died suddenly during exercise shortly after inoculation with Japanese encephalitis and phenol-inactivated typhoid vaccines is presented. The patient collapsed in mild weather while exercising 75 minutes after his vaccinations. He presented in asystole with a core temperature of 42.2 degrees C (108 degrees F). There was no evidence of urticaria or angioedema. It is likely that the combined pyrogenic effects of the vaccines, pseudoephedrine, exercise, and mild obesity contributed to a failure of the thermoregulatory system. Fever is still a common side effect of numerous other vaccines. Military physicians should consider administrative controls on thermogenic activities for a period after inoculations. Additionally, the dangers of ephedrine-containing compounds need to be more widely publicized. (Franklin Q. J. (1999). Sudden death after typhoid and Japanese encephalitis vaccination in a young male taking pseudoephedrine. Military medicine, 164(2), 157–159.)
3rd AABN, 1st Marine Division, Camp Pendleton, CA 92055-5300, USA.